Winter Storm, Calhoun
- When
- November 24, 6:00 AM CST to 6:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
A Thanksgiving eve storm brought 2 - 4 inches of snow to parts of Southwest Illinois.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A Thanksgiving eve storm brought 2 - 4 inches of snow to parts of Southwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 24, 1:00 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 200 AM CDT WED NOV 24 2004 .DISCUSSION... ONLY CHANGE TO GOING HEADLINES IS THE ADDITION OF MACOUPIN COUNTY IN ILLINOIS TO THE WINTER WEATHER ADVISORY. WILL NUDGE UP AMOUNTS IN THE NORTHERN PART OF THE ADVISORY AREA BASED ON RADAR PLACEMENT OF THE DEF ZONE. HAVE FAIRLY GOOD CONFIDENCE THAT THERE WILL BE ACCUMULATING SNOW OF ADVISORY CRITERIA TODAY ALONG AND NORTHWEST OF A OWENSVILLE TO TROY MISSOURI TO CALINVILLE ILLINOIS LINE. ETA/GFS ARE HAVING THEIR OWN INDIVIDUAL PROBLEMS IN HANDLING CONVECTION...BUT CHOSE TO LEAN A BIT TOWARD THE ETA SINCE THE GFS MASS FIELDS ARE BEING AFFECTED BY CONVECTIVE FEEDBACK. WITH THIS SAID..THE GOING ASSUMPTION IS BASICALLY THE SAME THAT THE DEFORMATION ZONE WILL PRODUCE MODERATE TO HEAVY PRECIPIATION RATES ACROSS THE NORTHWESTERN HALF OF THE CWA TODAY. VERTICAL MOTION FROM THE COUPLED JET STRUCTURE AND FRONTOGENTICAL FORCING IS VERY IMPRESSIVE. LOOKS LIKE MOST AREAS IN THE ADVISORY WILL SEE 2-3 HOURS OF MODERATE TO HEAVY SNOW ONCE THE CHANGEOVER OCCURS...BUT THE QUICK SYSTEM MOVMENT AND RELATIVELY WARM SURFACE TEMPS WILL TEMPER THE FINAL TOTALS. THE SOUTH SIDE OF THE HEAVIEST BAND OF THE SNOW WILL SHOW A SHARP GRADIENT TO LITTLE SNOWFALL BECAUSE OF THE MOVEMENT OF THE DEF ZONE IN RELATION TO THE CHANGEOVER TIMES AND THE POSITION OF THE SYSTEMS DRY SLOT. OTHERWISE...STORM SYSTEM QUICKLY MOVES OUT THIS EVENING. LEANED ON THE COOLER SIDE OF TEMP GUIDANCE THE NEXT FEW DAYS...ESPECIALLY WHERE I EXPECT THERE TO BE EARLY SEASON SNOWPACK. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...WINTER WX ADVSRY WED...ALG N OF A OWENSVILLE...TROY LN. IL...WINTER WX ADVSRY WED...ALG N OF A HARDIN...CARLINVILLE LN. && BRITT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 535 AM CST WED NOV 24 2004 ILZ058-059-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059- 060-251200- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GASCONADE- GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MARION-MONITEAU- MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-WARREN- 535 AM CST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST MISSOURI AS WELL WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. RAIN IS EXPECTED TO CHANGE TO SNOW THIS MORNING OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS THIS MORNING...WITH THE CHANGE OVER OCCURRING OVER EAST CENTRAL MISSOURI AND SOUTH CENTRAL ILLINOIS AROUND MIDDAY. A PERIOD OF MODERATE TO HEAVY SNOW THAT WILL OCCUR SHORTLY AFTER THE CHANGE OVER BEFORE THE SNOW DIMINISHES TO FLURRIES LATER TODAY. VISIBILITES WILL BE REDUCED TO LESS THAN A MILE IN THE HEAVY SNOW. A BAND OF 3 TO 6 INCHES SNOWFALL WILL BE CENTERED FROM THE COLUMBIA AND JEFFERSON CITY AREAS NORTHEASTWARD TO NEAR PITTSFIELD AND CARROLLTON ILLINOIS...WITH LESSER AMOUNTS ON EITHER SIDE OF THE BAND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY NIGHT AND SATURDAY. THE EXACT TRACK OF THIS SYSTEM IS STILL UNCERTAIN...AND THERE IS THE POTENTIAL FOR THIS SYSTEM TO BRING SNOW TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. ILZ060-064-065-069-070-074-100>102-MOZ061>065-072-073-251200- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-JEFFERSON-MADISON IL- MARION IL-MONROE IL-MONTGOMERY IL-ST CHARLES-ST CLAIR IL-ST LOUIS- ST LOUIS CITY-WASHINGTON-WASHINGTON IL- 535 AM CST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT RAIN IS EXPECTED TO CHANGEOVER TO SNOW LATER THIS MORNING AND AFTERNOON. THERE MAY BE A BRIEF PERIOD OF MODERATE TO HEAVY THAT WILL REDUCE VISIBILITIES TO LESS THAN A MILE. AREAS ALONG AND NORTH OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS MAY SEE ACCUMULATIONS UP TO 2 INCHES BEFORE THE SNOW DIMINISHES BY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ILZ079-MOZ074-075-084-085-099-251200- IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- 535 AM CST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MISSOURI AS WELL FAR SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE AREA THIS MORNING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MUCH COLDER AIR IS EXPECTED TO MOVE INTO THE AREA LATER THIS AFTERNOON...CAUSING THE RAIN TO CHANGE OVER TO SNOW. LITTLE IF ANY ACCUMULATION IS EXPECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. BRITT
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426326, 5426327, 5426328.